Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 201, NWS Morristown, TN

November 6, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Nov 6, 2018, 4:49 AM EST for 4 counties in Tennessee. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 6, 2018, 4:49 AM EST (09:49 UTC)
Expired
Nov 6, 2018, 5:30 AM EST
In force
41 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Claiborne County, TN, Grainger County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 21 km from the middle of the area, began a volume at 09:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 6, 5:07 AM ESTTSTM WND DMGLuttrell, TNTREES AND POWER LINES DOWN ON HIGHWAY 61 EAST
Nov 6, 5:07 AM ESTTSTM WND DMGLuttrell, TNTREES AND POWER LINES DOWN ON HIGHWAY 61 EAST.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 6, 3:15 AM ESTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.8 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2018-11-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2018-11-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 521 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
711 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
521 m²/s²
0-3 km storm-relative helicity
667 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

050 
WUUS54 KMRX 060949
SVRMRX
TNC025-057-093-173-061030-
/O.NEW.KMRX.SV.W.0201.181106T0949Z-181106T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
449 AM EST TUE NOV 6 2018

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Eastern Claiborne County in east Tennessee...
  Northeastern Knox County in east Tennessee...
  Grainger County in east Tennessee...
  Union County in east Tennessee...

* Until 530 AM EST.

* At 449 AM EST, severe thunderstorms were located along a line
  extending from 10 miles southeast of La Follette to near Knoxville,
  moving northeast at 55 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Maynardville, Rutledge, New Tazewell, Bean Station, Tazewell,
  Plainview, Blaine, Luttrell, Springdale, Lone Mountain, Howard
  Quarter, Thorn Hill, Paulette, Rose Hill, Buffalo Springs, Big
  Ridge State Park, Sharps Chapel, Sandlick, House Mountain State
  Park and Maloneyville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 AM EST for east
Tennessee.

LAT...LON 3642 8338 3641 8339 3641 8338 3628 8331
      3630 8333 3623 8342 3618 8354 3619 8356
      3617 8356 3617 8360 3615 8360 3603 8388
      3618 8396 3619 8394 3621 8397 3627 8400
      3660 8350 3660 8347
TIME...MOT...LOC 0949Z 235DEG 48KT 3625 8401 3603 8391 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS
1 follow-up statement
177 
WWUS54 KMRX 061012
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
512 AM EST TUE NOV 6 2018

TNC093-061021-
/O.CAN.KMRX.SV.W.0201.000000T0000Z-181106T1030Z/
Knox TN-
512 AM EST TUE NOV 6 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KNOX COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until 900 AM EST for east
Tennessee.

LAT...LON 3642 8338 3641 8339 3628 8331 3630 8333
      3623 8342 3618 8354 3619 8356 3617 8356
      3617 8360 3615 8360 3614 8363 3615 8364
      3613 8364 3611 8370 3617 8374 3617 8378
      3636 8380 3660 8350 3660 8347
TIME...MOT...LOC 1011Z 237DEG 45KT 3640 8371 3614 8369 

$$

TNC025-057-173-061030-
/O.CON.KMRX.SV.W.0201.000000T0000Z-181106T1030Z/
Claiborne TN-Grainger TN-Union TN-
512 AM EST TUE NOV 6 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 AM EST
FOR EASTERN CLAIBORNE...GRAINGER AND EASTERN UNION COUNTIES...

At 511 AM EST, severe thunderstorms were located along a line
extending from 6 miles southwest of New Tazewell to 7 miles southeast
of Plainview, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Maynardville, Rutledge, New Tazewell, Tazewell, Plainview, Blaine,
Luttrell, Springdale, Lone Mountain, Howard Quarter, Thorn Hill, Rose
Hill, Buffalo Springs, Sandlick and Joppa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A Tornado Watch remains in effect until 900 AM EST for east
Tennessee.

LAT...LON 3642 8338 3641 8339 3628 8331 3630 8333
      3623 8342 3618 8354 3619 8356 3617 8356
      3617 8360 3615 8360 3614 8363 3615 8364
      3613 8364 3611 8370 3617 8374 3617 8378
      3636 8380 3660 8350 3660 8347
TIME...MOT...LOC 1011Z 237DEG 45KT 3640 8371 3614 8369 

HAIL...<.75IN
WIND...60MPH
 
$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 6, 3:41 AM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Nov 6, 3:41 AM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
341 AM EST Tue Nov 6 2018

.SHORT TERM (Today and Tonight)...Radar shows a line of convection
currently moving across the area. Deep moisture and good dynamics
for this time of year is in place. The 850MB jet is 50 to 60
KTs...dew point averaging in the mid 50s to mid 60s...and strong
shear. This will allow for the potential of strong to severe
storms through the rest of the night and into Tuesday morning.
The line of convection should exit the area late morning into
early afternoon with improving conditions expected during the
afternoon hours. High pressure builds in for late afternoon and
tonight for dry conditions and cooler temperatures.

.LONG TERM (Wednesday through Tuesday)...We will quickly move into
an active weather pattern for the first half of the extended. On
Wednesday...a short wave moves though. The main band of energy
will stay to our south but do expect to see scattered showers
spread across the area.  A better chance of showers is expected
late Thursday through Friday as the next low pressure system
moves through the area. High pressure builds in for a return to
dry conditions for the weekend. A weak frontal boundary will move
in around Monday. Little moisture or energy is expected with this
and current thinking is a slight chance of showers mainly over
northern areas and over higher elevations.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             70  47  63  46 /  50  10  40  20
Knoxville McGhee Tyson Airport, TN  67  45  60  44 /  70  10  30  20
Oak Ridge, TN                       67  45  60  44 /  50  10  30  20
Tri Cities Airport, TN              65  42  58  41 /  80  10  20  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 10 AM EST this morning for Cherokee-Clay.

TN...Wind Advisory until 10 AM EST this morning for Johnson-Southeast
     Carter-Southeast Greene-Southeast Monroe-Unicoi.

     High Wind Warning until 10 AM EST this morning for Blount Smoky
     Mountains-Cocke Smoky Mountains-Sevier Smoky Mountains.

VA...None.
&&

MJB
Hazardous weather outlook, Nov 6, 4:17 AM EST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
417 AM EST Tue Nov 6 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-070930-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
417 AM EST Tue Nov 6 2018 /317 AM CST Tue Nov 6 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

A strong cold front will push through the Southern Appalachian
Region this morning. This will allow strong to severe storms to
develop ahead of the front. Some of these storms will be capable
of producing damaging winds and locally heavy rain. An isolated
tornado cannot be ruled out. Additionally...strong and gusty
winds are expected over the higher elevations of the East TN
Mountains and higher terrain of extreme SW NC. A combination of a
High Wind Warning and a Wind Advisory is in effect for these areas
through 10AM EST this morning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed early Tuesday morning.

In the hours before

Local storm report, Nov 6, 3:35 AM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 AM EST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 AM     TSTM WND DMG     CAGLE                   35.47N 85.46W
11/06/2018                   SEQUATCHIE         TN   EMERGENCY MNGR

            POWER LINES AND TREES DOWN NEAR INTERSECTION OF HIGHWAY
            399 AND HIGHWAY 111.

&&

ADIEGAN
Local storm report, Nov 6, 3:50 AM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
350 AM EST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0334 AM     TSTM WND DMG     1 SE POWELLS CROSSROADS 35.17N 85.47W
11/06/2018                   MARION             TN   EMERGENCY MNGR

            TREE DOWN ON HIGHWAY 27 WITH ONE LANE BLOCKED.

&&

ADIEGAN
Local storm report, Nov 6, 4:11 AM EST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
411 AM EST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND DMG     ATHENS                  35.45N 84.60W
11/06/2018                   MCMINN             TN   TRAINED SPOTTER

            TREE DOWN AND SMALL HAIL

&&

GARUCKAS
Local storm report, Nov 6, 4:49 AM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
449 AM EST TUE NOV 6 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0351 AM     TSTM WND DMG     2 SE RICEVILLE          35.36N 84.67W
11/06/2018                   MCMINN             TN   911 CALL CENTER

            TREES DOWN AT COUNTY ROADS 725 AND 700

0415 AM     TSTM WND DMG     4 NW NIOTA              35.56N 84.60W
11/06/2018                   MCMINN             TN   911 CALL CENTER

            TREE BLOCKING BOTH LANES ON COUNTY ROAD 250 NEAR POND
            HILL CHURCH.

&&

GARUCKAS

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 6, 2:46 AM ESTTornado Warning Tornado observedMRXBledsoe, Sequatchie44 min
Nov 6, 3:12 AM ESTSevere Thunderstorm WarningMRXMcMinn, Meigs, Rhea33 min
Nov 6, 3:18 AM ESTHigh Wind WarningMRXBlount, Cocke, Sevier6 hr
Nov 6, 3:27 AM ESTSevere Thunderstorm WarningMRXHamilton, Marion, Sequatchie48 min
Nov 6, 3:43 AM ESTSevere Thunderstorm WarningMRXLoudon, McMinn, Meigs, Monroe, Rhea, Roane47 min
Nov 6, 4:00 AM ESTSevere Thunderstorm WarningMRXBradley, Hamilton45 min
Nov 6, 4:16 AM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Monroe, Roane44 min
Nov 6, 4:35 AM ESTAreal Flood AdvisoryMRXHamilton115 min
Nov 6, 4:39 AM ESTTornado WarningMRXBradley, McMinn, Polk36 min
Nov 6, 4:44 AM ESTSevere Thunderstorm WarningMRXBradley, McMinn, Monroe, Polk61 min
Nov 6, 4:52 AM ESTSevere Thunderstorm WarningMRXBlount, Hamblen, Jefferson, Knox, Sevier38 min
Nov 6, 4:57 AM ESTTornado WarningMRXMcMinn, Monroe30 min
Nov 6, 5:14 AM ESTSevere Thunderstorm WarningMRXMonroe, Polk61 min
Nov 6, 5:21 AM ESTSevere Thunderstorm WarningMRXCocke, Greene, Hamblen, Jefferson, Sevier39 min
Nov 6, 5:29 AM ESTSevere Thunderstorm WarningMRXGrainger, Hamblen, Hancock, Hawkins46 min
Nov 6, 5:58 AM ESTSevere Thunderstorm WarningMRXCarter, Greene, Sullivan, Unicoi, Washington47 min
Nov 6, 6:10 AM ESTSpecial Weather StatementMRXSullivan50 min
Nov 6, 6:20 AM ESTSevere Thunderstorm WarningMRXSullivan40 min
Nov 6, 6:43 AM ESTSevere Thunderstorm WarningMRXCarter, Johnson22 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.